Many people have concerns about the safety of being around fentanyl. This page provides information for people who may be near fentanyl smoke, or come into contact with fentanyl powder as a bystander. This content was developed in partnership with the Washington Poison Center, Public Health-Seattle & King County, and the University of Washington Addictions Drug & Alcohol Institute.
Fentanyl is a strong opioid. Opioids are a type of drug used to alleviate pain. Some opioids may be prescribed by a doctor; others are manufactured and sold illegally. Learn more about the basics of fentanyl here.
In a fentanyl overdose, a person’s breathing slows or stops and they can’t be awakened.
Someone who is overdosing may show the following signs:
- Won’t wake up, even after shouting their name, gently shaking them, or firmly rubbing their breastbone with your knuckles
- Shallow, slowed, or absent breathing
- Snoring or gurgling sounds coming from their mouth
- Blue or gray skin, and/or lips
If you encounter someone with these symptoms, call 911 and administer naloxone if available. Learn more about how to recognize and respond to overdose here.
There have been no clinically confirmed overdoses (breathing slowed or stopped) from people who breathed in secondhand fentanyl smoke. “Secondhand fentanyl smoke” is smoke coming off a burning pill or powder, or breathed out by someone who smoked fentanyl.
When fentanyl is smoked, most of the drug stays in the body of the smoker and is not exhaled in large enough amounts to cause an overdose in people nearby. Fentanyl coming off a burning product disperses quickly in the air, and the risk of overdose to bystanders is extremely low.
If you are concerned about breathing in smoke or powdered fentanyl, an N95 mask will provide extra protection.
Negative health effects from breathing in secondhand fentanyl smoke are unlikely, as the amount of fentanyl in the air is minimal. Even if you can smell smoke, the risk from being in or near exhaled fentanyl smoke is very low. However, fentanyl-containing pills and powders also contain many other ingredients. These ingredients vary widely and change over time. Breathing in these other substances may make someone feel unwell. Call the Washington Poison Center at (800) 222-1222 if you feel unwell after breathing in secondhand fentanyl smoke or seek medical help.
No, fentanyl does not easily absorb through the skin. You can’t overdose just by touching fentanyl pills and powders.
Standard nitrile gloves can give extra protection. If you get fentanyl on your skin, wash it off with soap and water. If it gets on your clothes, remove and wash your clothing.
To be at risk for overdose, there would have to be large amounts of powder suspended in the air. Fentanyl powder does not easily become airborne and the powder from the drug does not linger in the air. If you are concerned about breathing in fentanyl, an N95 mask will filter out particles and lower risks.
Yes. It is safe to help someone who appears to be having an opioid overdose from fentanyl. It is safe to touch someone, administer naloxone, and provide rescue breathing or chest compressions. Giving naloxone to someone who appears to be overdosing, even if they are not, will not be harmful to their health.
There have been no medically confirmed overdoses among first responders or community members who responded to an opioid overdose.
Learn more about how to recognize and respond to overdose here. Find naloxone near you.
If you feel unwell, call the Washington Poison Center at (800) 222-1222. Seek medical help if symptoms persist.
If there are large amounts of fentanyl-containing pills or powder present, call 911.
To clean up a small amount of pills or powder, wear nitrile gloves, an N95 mask, and eye protection. Clean hard surfaces with a damp cloth. Vacuum carpet and fabric surfaces with a HEPA-filtered vacuum.
To clean an area where fentanyl has been smoked, open windows or run a fan to air out the space. Clean surfaces with a damp cloth. Wear nitrile gloves and an N95 mask for protection.
- It’s Safe to Give Help from the Public Health Insider blog, Public Health-Seattle & King County
- Washington Poison Center recommendations for responding to fentanyl overdose https://www.prnewswire.com/news-releases/washington-poison-center-recommendations-for-responding-to-fentanyl-overdose-301614559.html
- ACMT and AACT position statement: preventing occupational fentanyl and fentanyl analog exposure to emergency responders
- Fentanyl: Learn the Truth from Denver Public Health
- Coming soon: Fentanyl handout for Law Enforcement and for Jails, ADAI, CJTC, HIDTA, WAPC, DOH